Q: I am scheduled for my annual gynaecological check-up next month. I have had a new sex partner since early this year. Lately, I have noticed a mild vaginal discharge with some itching. I would like to know whether my routine Pap smear will pick up any potential sexually transmitted diseases. I would prefer not to mention it to my doctor if the Pap test will diagnose the problem anyway. Dr Rose writes: A Pap smear is performed by swabbing and scraping the cervical opening and endocervical canal area, looking specifically for any cells exhibiting malignant changes. This is the best test to detect early cervical cancer. While the laboratory may report the presence of inflammatory cells or other pathological organisms if they are present, this is not the primary pathology the lab is looking for in a Pap smear and consequently may be missed. In addition, to specifically diagnose certain types of sexually transmitted diseases, special stains and preparations of the vaginal discharge itself may be required. In some cases, blood tests may be necessary. The bottom line is, if you have a health concern, the doctor is the one person with whom you should be honest and open. The Pap smear is not intended to detect sexually transmitted diseases. It is a screening test for cervical cancer. You should mention your concerns and symptoms to your doctor so the proper work-up can be performed during your visit. Q: When I travel with my children in aeroplanes, they often cry in pain as though their ears are really hurting them. I know adults sometimes have that problem with equalising the pressure in their ears whenever the plane takes off or lands. What can I do to help my children deal with this painful problem? Dr Rose writes: Earaches are common problems for aeroplane travellers due to the failure of your inner ears to equalise with the atmospheric pressure as the aircraft changes altitude. The problem is worse when the plane is descending. As you correctly point out, children are often especially susceptible to the change in cabin pressure because their Eustachian tubes, located between the ear and the throat, lie at a relatively flat angle when compared to adults and therefore the drainage is not as efficient and they become congested more easily. To minimise the discomfort experienced by children, try giving them a bottle and having them drink from it during take off and landings or give them chewing gum or some food to eat and swallow. You could also try using a mild nasal decongestant. Q: My husband and I have been trying to conceive a child for more than a year. My doctor just started me on Clomid therapy, but did not mention anything about possible side-effects. I know that it's probably a safe drug, since I have many friends who have taken it, but can you tell me if there are any harmful side-effects I should be aware of? Dr Rose writes: Clomiphene or Clomid is a drug which stimulates the release of pituitary gonadotrophins to mediate ovulation. Introduced in 1967, it was one of the first fertility drugs on the market, and is still the first medication given by many doctors to women experiencing difficulty with conception. It is prescribed for women with ovulation problems so long as their husbands are fertile and potent. Studies have shown that about 35 per cent of women with ovulatory dysfunction conceived while receiving Clomid. The major side-effect is an increased chance of having a multiple birth, twins being the most common. Less than one per cent of women with multiple births have deliveries of triplets or more. Other side-effects include ovarian enlargement, formulation of ovarian cysts, breast tenderness, nausea, hot flushes, nervousness, vomiting, insomnia and visual disturbances. As this is a potent drug, the lowest effective dose should be used and the timing of when to take the pills is critical. Late last year, some researchers suggested that fertility drugs, including Clomid and Pergonal, another fertility drug used in combination with human chronic gonadotropins (HCG) to stimulate the growth, maturation and release of eggs from the ovaries, may lead to higher risk of developing ovarian cancer in women who have used them. The risk is reportedly increased three times and even higher for women who took the drugs but did not succeed in becoming pregnant. The mechanism is unclear but probably related to increased levels of reproductive hormones circulating in the body. These studies, however, have been challenged on the basis that many first generation fertility drugs were included in the study which are no longer used and because the dosages of various drugs have been decreasing. To clarify this issue, several new trials have been started to look into these allegations. You should discuss your concerns with your doctor and decide on the best course of action that is right for you and your husband.